Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Low Potassium Questions

Discussion in 'Detox: Methylation; B12; Glutathione; Chelation' started by gracee41, Oct 28, 2014.

  1. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    I am hetero C677T and A1298C. I am overly sensitive to oral meds and supplements so doc put me on transdermal methyl B formulation. I have been using it for 3 weeks. It has been trial and error with the amount but finally felt I had found a comfortable start-up amount.

    A few days ago, I applied my regular dose and shortly after began experiencing palpitations, restless energy/anxiety and shortness of breath. Since then, I have tapered down to almost nothing. Palpitations are gone along with the anxiety. However, shortness of breath remains. After reading many posts on this site, I realize it could be low potassium because of methylation kicking-in.

    Three months ago, my potassium level was at the lower end of “normal” at 3.9 (3.5-5.3). I have ramped-up my potassium intake with coconut water and bananas. I also eat a potato every evening. However, the increase in potassium doesn’t seem to help. I started taking a 99 mg potassium supplement yesterday and could tell a definite difference after an hour or so but still felt more was needed. I've taken 3 of the supplements throughout the day today and my breathing was even better.

    Obviously, the potassium seems to be the problem I do use transdermal magnesium daily. How will I know when I've reached the optimal level of potassium and will I need to stay on it permanently or just until methylation regulates?
     
  2. Martial

    Martial Senior Member

    Messages:
    1,342
    Likes:
    1,177
    Ventura, CA
    As long as you are on methylation support there is increased need for potassium. You can get a powder supplement form, this will help cover you on top of the high potassium diet. Its 300mg per serving average, rather then the 99mg. 99mg is next to nothing for a serving size. You also do not want to get too high with potassium cause it is equally dangerous. Check with your doctor before trying anything new, but the powder form taken three times a day can help meet your potassium needs.
     
  3. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    Thanks Martial. Which form of powdered potassium would you recommend? I'm super sensitive to supplementation but find the potassium caps I'm currently taking are amino acid based and have caused no problems. I'm pleasantly surprised.
     
  4. caledonia

    caledonia

    Messages:
    4,203
    Likes:
    3,210
    Cincinnati, OH, USA
    I couldn't get enough potassium from diet alone.

    I'm using Now Potassium gluconate powder, which a lot of us on here are also using. As an example, I'm taking 1-1/8 tsp at breakfast, lunch and supper and 1-1/2 tsp at bedtime. That would be a total of 4-7/8 tsp at 370mg per half teaspoon, so that's close to 3700mg.

    I used self muscle testing and also just how I felt to determine the right dose. There is a sweet spot where the low potassium symptoms go away, but if you get too high you start to feel bad in a different way.

    All my healing started after getting this aspect straightened out. Good luck.
     
  5. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    Thanks so much for the feedback Caledonia. I've come to realize that diet alone is not going to give me enough potassium. I've only been taking it for 3 days now. Today I've taken around 600 mgs today split into two doses. My breathing is better but lungs are still tight. I will take another 300mgs this evening and see what happens.

    I'm a little apprehensive to be honest. I know there are a lot of folks on much higher doses like yourself. I just hope I actually do reach a level that relaxes my lungs. That's my only symptom of methylation at the moment. Heart palps and anxiety are gone. I will go ahead and order the powder. The caps won't last long at this rate.
     
  6. boo85

    boo85 Senior Member

    Messages:
    178
    Likes:
    40
    @gracee41 Low potassium due to B12 supplementation is very real. I ended up in the ER due to heart palpitations where I thought my heart was going to beat out of my chest. I've had panic attacks before then, but that was totally something else.

    And then I'd wake up in the middle of the night not being able to feel my arms. So don't be afraid of needing to supplement with potassium salts.
     
  7. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    Thanks Boo. I have actually taken around 900mgs today. My lungs feel more relaxed than they have in days. However, I get heart palpitations after taking the supplements. I took my last 300mgs around 3 hours ago and am still having palpitations. I know low potassium causes palps but this seems to be related to taking the potassium since it starts shortly after. Is my body just needing more? Your thoughts?
     
  8. boo85

    boo85 Senior Member

    Messages:
    178
    Likes:
    40
    @gracee41 I've taken up to 4000 mgs of potassium per day split into two doses in the morning and evening to counter any possible low potassium symptoms. This is potassium salt though and potassium salts are absorbed by the body in minutes, compared to 4 hours when it comes to high potassium foods.

    So I wouldn't think that 900mgs would be enough to cause palpitations since you can get a lot more than that by simply eating potassium-rich foods? However, every body is different and every one reacts differently.

    It's just hard to say what is causing your palpitations because there can be a lot of things going on, such as low B12, a reaction to starting supplements, rapid healing, low magnesium, low potassium etc.

    Are you taking B12 at the moment?

    When I was low in B12 I had heart palpitations too. So much so that I went to a heart doctor who did a scan just to rule anything underlying out. Of course the test came back all clear. This was when my B12 was really low, about 175, and even then 175 doesn't necessarily mean I have that much available in my cells.

    I haven't really had heart palpitations since then. Only because of low potassium have I had heart palpitations so bad that it almost turned into a heart attack, thanks to low potassium (hypokalemia.)

    Do you also take magnesium? If so, how much?
     
  9. Little Bluestem

    Little Bluestem Senescent on the Illinois Prairie ❀❤✿Ƹ̵̡Ӝ̵̨̄Ʒ✿❤❀

    Messages:
    4,586
    Likes:
    5,121
    Midwest, USA
    I am not Boo, but taking a lot of potassium, even though you need it, can cause deficiencies in magnesium, calcium, and/or sodium.
     
  10. gracee41

    gracee41 Senior Member

    Messages:
    109
    Likes:
    11
    I had to stop my methyl cream and the potassium. I was feeling pretty bad. The shortness of breath and palps were terrible. The shortness of breath and palps have lingered for two days now even without the supplements. Was really beginning to concern me. Finally, this afternoon, the palps slowed down. Now they are just intermittent.

    I'm continuing to drink the coconut water. I use transdermal magnesium oil at night. I've read that 5 sprays equal 100mg. I use quite a few sprays. I also just ordered some B12 Hydroxy. From Reading Dr. Yasko's site, I believe the methyl b12 was causing some of the issues.
     
    Last edited: Nov 2, 2014
    Little Bluestem likes this.

See more popular forum discussions.

Share This Page